Record whether an infant meets the three functional Eat, Sleep, Console care criteria.
Calculator inputs
Enter the available information
ESC
Calculated result
Result summary
Your result will appear here
Complete every required field, then select the calculate button.
ESC criteria metOne point for each functional criterion met
ESC score
—
Page result
—
Educational estimate only—not medical advice, a diagnosis, or a treatment instruction. ESC is used by trained care teams within a structured newborn withdrawal-care pathway, not as a home diagnosis.
Eat, Sleep, Console (ESC) is a function-based care approach used by trained clinical teams for newborns with opioid withdrawal concerns. It focuses on whether an infant can feed effectively for age, sleep undisturbed for about an hour and be consoled within about ten minutes, while emphasizing family involvement and non-drug supportive care. This page records three yes-or-no observations and reports how many entered criteria are met.
The count is not a validated severity score, diagnosis or medication threshold. Full ESC care uses repeated assessments, age-appropriate feeding expectations, clinical judgment and a structured care plan. A newborn who is feeding poorly, unusually sleepy, difficult to wake, breathing abnormally or hard to console needs prompt professional assessment regardless of a webpage result.
2
How to Use This Calculator
Use the page only when a qualified newborn-care professional has explained the local ESC definitions and observation period.
Choose Yes for Eat only when feeding meets the age-appropriate goal in the infant’s care plan. Feeding ability is more nuanced than a fixed ounce threshold.
Choose Yes for Sleep when the infant can sleep undisturbed for at least one hour under the protocol being used.
Choose Yes for Console when the infant can be consoled within ten minutes using appropriate comfort measures.
Select Calculate. The page reports zero to three criteria met and advises clinical assessment when one or more entered criteria are not met.
Record the observations and context rather than relying on the count alone. Clinical teams consider whether withdrawal caused the difficulty and whether supportive measures were optimized.
3
Formula Used
Criteria met = Eat yes (1 or 0) + Sleep yes (1 or 0) + Console yes (1 or 0)
The arithmetic simply counts Yes entries. It does not create an official ESC score. In published ESC care, difficulty with even one function can trigger reassessment and optimization of nonpharmacologic care; medication decisions remain with the treating team and local protocol.
4
Variables Explained
Observations recorded by this ESC checklist
Function
Yes means
Clinical qualification
Eat
Infant feeds effectively for age under the care plan.
Volume or breastfeeding quality should follow the local tool and infant’s age.
Sleep
Infant can sleep undisturbed for at least one hour.
Clinicians consider the reason for waking and the observation context.
Console
Infant can be consoled within ten minutes.
Use appropriate soothing and caregiver support.
Criteria met
Simple total of Yes observations, from 0 to 3.
Not a diagnosis, severity score or treatment order.
5
Worked Example
Suppose the infant meets the age-appropriate feeding goal and sleeps for at least one hour, but cannot be consoled within ten minutes despite the comfort measures in the care plan. The entries are Eat = Yes, Sleep = Yes and Console = No. The page calculates 1 + 1 + 0 = 2 of 3 criteria met.
The important information is that consolability was not met, not merely that the total equals two. The result therefore calls for assessment by a trained clinician. It does not label the withdrawal as mild and does not instruct anyone to start, stop or change medication.
6
Why Use This Calculator?
Three criteria met records that all three selected observations were positive at that assessment. It does not rule out withdrawal, guarantee readiness for discharge or replace continued observation. Fewer than three identifies at least one function that deserves clinical attention and documentation. The cause may involve withdrawal or another medical issue.
Published ESC programs combine functional assessment with measures such as a low-stimulation environment, skin-to-skin care, clustered care, feeding support and family participation. Exact workflow and feeding criteria vary by infant age and institution. Follow the treating hospital’s tool; this checklist cannot reproduce that full process.
7
Common Mistakes
Treating the zero-to-three count as a severity scale where two automatically means “mild.”
Using a fixed one-ounce feeding threshold for every newborn regardless of age or care plan.
Making a medication decision from the count.
Checking once and assuming function will remain unchanged.
Marking Yes without using the local definition or observing the full interval.
Attributing feeding, sleep or consolability difficulty to withdrawal without considering other clinical causes.
Using the page at home to delay urgent newborn assessment.
8
Frequently Asked Questions
Is the total an official ESC score?
No. This page only counts the Yes entries so they are easy to review. ESC is a care approach built around individual functions, repeated assessment and clinical response, not a three-point severity score.
Does three of three mean the infant can go home?
No. Discharge readiness includes continued observation and other clinical criteria set by the treating team. One favorable checklist result cannot establish safety for discharge.
What feeding amount counts as Eat?
Use the age-appropriate target and breastfeeding assessment in the local care plan. Published tools recognize that feeding expectations vary, especially during the first days after birth.
Does one unmet criterion mean medication is required?
No. It signals a need for clinical assessment. ESC care commonly optimizes non-drug supportive measures first, while the trained team decides whether any medication is appropriate.
When should urgent help be sought?
Seek prompt medical help for breathing difficulty, blue or gray color, seizures, inability to wake, dehydration concerns, fever in a newborn, markedly poor feeding or any condition the care team identified as urgent.